Alert archive / Oregon / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Medford, OR

May 31, 2015Josephine County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at May 31, 2015, 6:34 PM PDT for Josephine County, Oregon. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2015, 6:34 PM PDT (01:34 UTC)
Expired
May 31, 2015, 7:00 PM PDT
In force
26 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Josephine County, OR

The radar

The Medford radar (KMAX), 61 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:40 PM PDTHAIL 0.51 N Williams, ORALSO VERY HEAVY RAINFALL AND WIND GUSTS TO 35 MPH. OBSERVER LOCATION 1 MILE NW OF WILLIAMS GEN. STORE.
May 31, 6:45 PM PDTHAIL 11 W Williams, ORHEAVY RAINFALL WITH FLOODING OF NEARBY ROADS. HAIL ALSO STRIPPING LEAVES FROM TREES. OBSERVER LOCATION 1.5 MI W DOWNTOWN WILLIAMS.
May 31, 6:55 PM PDTHAIL 0.252 Ene Murphy, ORVERY HEAVY RAINFALL. OBSERVER LOCATION GRANTS PASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS56 KMFR 010134
SVRMFR
ORC033-010200-
/O.NEW.KMFR.SV.W.0004.150601T0134Z-150601T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
634 PM PDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOSEPHINE COUNTY IN SOUTHWESTERN OREGON...

* UNTIL 700 PM PDT

* AT 633 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...HEAVY RAIN...GUSTY WINDS 
  OF UP TO 40 MPH...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED 
  OVER WILLIAMS...OR 14 MILES SOUTH OF GRANTS PASS...AND MOVING 
  NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRANTS PASS...CATHEDRAL HILLS TRAILS...MERLIN...WILLIAMS...
  WHITEHORSE PARK...GRIFFIN PARK...REDWOOD...SCHROEDER PARK...
  HARBECK-FRUITDALE...TOM PEARCE PARK...PROVOLT...MURPHY AND
  WILDERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4253 12323 4217 12323 4217 12343 4253 12351
TIME...MOT...LOC 0133Z 179DEG 20KT 4223 12330 

$$

BPN
2 follow-up statements
089 
WWUS56 KMFR 010145
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
645 PM PDT SUN MAY 31 2015

ORC033-010200-
/O.CON.KMFR.SV.W.0004.000000T0000Z-150601T0200Z/
JOSEPHINE OR-
645 PM PDT SUN MAY 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR EAST CENTRAL JOSEPHINE COUNTY...

AT 644 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL...GUSTY WINDS...HEAVY 
RAIN...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR 
WILLIAMS...OR 10 MILES SOUTH OF GRANTS PASS...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
GRANTS PASS...CATHEDRAL HILLS TRAILS...MERLIN...WHITEHORSE PARK...
GRIFFIN PARK...SCHROEDER PARK...TOM PEARCE PARK...REDWOOD...
HARBECK-FRUITDALE...PROVOLT...MURPHY AND WILDERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4253 12323 4226 12323 4226 12345 4253 12351
TIME...MOT...LOC 0144Z 179DEG 20KT 4230 12330 

$$

BPN
515 
WWUS56 KMFR 010158
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
658 PM PDT SUN MAY 31 2015

ORC033-010207-
/O.EXP.KMFR.SV.W.0004.000000T0000Z-150601T0200Z/
JOSEPHINE OR-
658 PM PDT SUN MAY 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOSEPHINE COUNTY
WILL EXPIRE AT 700 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL 
AND HEAVY RAIN ARE STILL POSSIBLE IN THE GRANTS PASS AREA WITH THIS 
THUNDERSTORM.

LAT...LON 4253 12323 4226 12323 4226 12345 4253 12351
TIME...MOT...LOC 0154Z 179DEG 20KT 4230 12330 

$$

BPN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:12 PM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 31, 5:12 PM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
512 PM PDT SUN MAY 31 2015

UPDATED AVIATION SECTION

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WEAK UPPER LEVEL
RIDGING OVER THE AREA TODAY WITH A LOW PRESSURE TROUGH AROUND
130W. THIS TROUGH IS PART OF THE REX BLOCK THAT HAS BEEN OVER THE
NORTHEAST PACIFIC FOR SEVERAL DAYS. SEVERAL SHORTWAVES ARE
ROTATING AROUND THE LARGER LOW AND BRINGING PERIODS OF SHOWERS.
ONE OF THESE SHORTWAVES IS APPROACHING THIS AFTERNOON. AN AREA OF
INSTABILITY DEVELOPS THIS AFTERNOON MAINLY OVER SOUTHWEST OREGON
AND WESTERN SISKIYOU COUNTY. THE NAM IS SHOWING MAXIMUM CAPE OF
NEARLY 2000 J/KG WITH LIFTED INDICES OF -6. THE CURRENT FORECAST
HAD NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS AND THAT IS
RIGHT ON TRACK. THIS SHORTWAVE IS EXITING THE AREA AROUND SUNRISE
MONDAY TO BE CLOSELY FOLLOWED BY A SECOND WAVE ALBEIT MUCH WEAKER.
THIS WAVE SPREADS INSTABILITY TO THE EASTSIDE. THUNDERSTORM
CHANCES ON MONDAY ARE LESS THAN TODAY.

MUCH COOLER DAYTIME TEMPERATURES WILL COME STARTING MONDAY AS THE
SHORTWAVES COME ON SHORE. MAXIMUM TEMPERATURES SHOULD BE AT TO
SLIGHTLY BELOW NORMAL LEVEL.

THE BLOCKING PATTERN OVER THE PACIFIC BREAKS DOWN MONDAY NIGHT
CHANGING TO ZONAL. THE SERIES OF WEAK SHORTWAVES CONTINUES BUT
JUST WHERE THEY WILL COME ON SHORE IS DIFFICULT TO SAY. SOME
INSTABILITY AND MOISTURE SHOULD CONTINUE GIVING A SLIGHT CHANCE
OF AFTERNOON SHOWERS THROUGH WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY. OVERALL CONFIDENCE IN THE
EXTENDED FORECAST IS LOW DUE TO UNCERTAINTY CONCERNING THE
STRENGTH AND TRACK OF A CUTOFF LOW THAT WILL BE OVER CENTRAL
CALIFORNIA AT THE BEGINNING OF THE EXTENDED PERIOD. THE MEDIUM-
RANGE MODELS SHOW SIGNIFICANT VARIATIONS...BOTH BETWEEN MODELS AND
FROM RUN-TO-RUN WITHIN THE SAME MODEL.

THE EC AND THE GFS BOTH START OFF WITH SIMILAR SCENARIOS WITH A
CUTOFF LOW NEAR SAN FRANCISCO AND A DEFORMATION ZONE OVER THE
MEDFORD CWA.  BOTH MODELS SHOW GENERALLY UNSTABLE CONDITIONS OVER
THE AREA...AS WOULD BE EXPECTED UNDER A DEFORMATION ZONE.  WILL GO
WITH MAINLY AFTERNOON AND EVENING SHOWERS OVER INLAND LOCATIONS.

HOWEVER...BUT FRIDAY AFTERNOON THE EC LOCATES A WEAKER LOW OVER
SOUTHERN NEVADA WHILE THE GFS DIGS A STRONGER LOW OFF THE
SOUTHERN CALIFORNIA COAST. BOTH MODELS STILL SHOW UNSTABLE
CONDITIONS... PRIMARILY OVER NORTHERN CALIFORNIA. WOULD EXPECT THE
EC TO BE WETTER GIVEN THE PROXIMITY OF THE UPPER LOW...BUT THE GFS
IS THE WETTER ONE ON THIS DAY.

ON SATURDAY AFTERNOON THE EC HAS THE WEAKER LOW OVER EAST CENTRAL
NEVADA WHILE THE GFS HAS A STRONGER LOW OVER SOUTHERN CALIFORNIA.
BOTH SHOW NORTHEASTERLY FLOW ALOFT OVER THE MEDFORD CWA. THE EC IS
NOTABLY DRIER THAN THE GFS...WHICH KEEPS SHOWER ACTIVITY
CONCENTRATED OVER NORTHERN CALIFORNIA.

ON SUNDAY AFTERNOON THE EC WEAKENS THE LOW IN PLACE OVER CENTRAL
NEVADA WHILE THE GFS MOVES A STRONGER LOW INTO CENTRAL NEVADA.
THE EC SOLUTION IS MORE STABLE OVER THE MEDFORD CWA WITH DRY
NORTHEAST FLOW...WHILE THE GFS ROTATES SHORT WAVES MOVING AROUND
THE LOW THROUGH THE CWA...PROMOTING A MORE UNSTABLE SHOWERY
SCENARIO.

AS LUCK WOULD HAVE IT...THE EC ENSEMBLES ARE NOT AVAILABLE...SO CAN
ONLY EVALUATE THE GFS ENSEMBLES. THERE IS SIGNIFICANT SPREAD IN
THE MEMBERS ON THURSDAY BUT ALL SUPPORT THE OPERATIONAL SOLUTION.
ALL THAT IS OUT THE WINDOW BY FRIDAY HOWEVER...AS THE MEMBERS SHOW
GREAT VARIATIONS IN THE LOCATION OF THE CUTOFF LOW...AND IT ONLY
GETS WORSE THROUGH THE WEEKEND.

SO...WHAT TO DO?  THE OPERATIONAL EC AND GFS ROUGHLY AGREE ON
UNSTABLE CONDITIONS AT THE BEGINNING OF THE EXTENDED PERIOD THURSDAY
AND AGAIN AT THE END ON SUNDAY. IN BETWEEN THE BEST CHANCE FOR
SHOWERS APPEARS TO BE OVER NORTHERN CALIFORNIA.  THEREFORE...WILL GO
WITH MOSTLY AFTERNOON AND EVENING SHOWER ACTIVITY EMPHASIZING A
LARGER AREA ON THURSDAY AND SUNDAY AND PRIMARILY OVER NORTHERN
CALIFORNIA FRIDAY AND SATURDAY.

ONE THING THE EXTENDED MODELS DO AGREE ON...THERE WILL BE A WARMING
TREND THURSDAY THROUGH SATURDAY WITH INLAND TEMPERATURES STARTING
OFF AROUND SEASONAL NORMALS THURSDAY...RISING TO WELL ABOVE SEASONAL
VALUES BY SATURDAY. THE OUTLOOK FOR SUNDAY IS MURKIER...BUT WILL
LIKELY GO WITH TEMPERATURES SIMILAR TO SATURDAY. JRS

&&

.AVIATION...FOR THE 01/00Z TAF CYCLE...GUSTY WINDS OF 25-35KT
THROUGH THE SHASTA VALLEY WILL EASE LATER THIS EVENING AND
OVERNIGHT. IFR/MVFR CIGS ALONG THE COAST THIS EVENING RISE A BIT
OVERNIGHT AS LOW PRESSURE OFFSHORE MOVES IN. SCATTERED SHOWERS
ARE LIKELY TO DEVELOP LATER THIS EVENING AND BECOME MORE NUMEROUS
OVERNIGHT INTO MONDAY. INLAND, FROM WESTERN SISKIYOU COUNTY ACROSS
THE REST OF THE WEST SIDE TO THE CASCADES, SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOP THIS EVENING AND PERSIST OVERNIGHT
INTO MONDAY. MAINLY VFR, THOUGH AREAS OF MVFR ARE POSSIBLE IN
HEAVIER SHOWERS. ANY THUNDERSTORM WILL HAVE THE ABILITY TO PRODUCE
GUSTY OUTFLOWS AND HAIL. VFR PREVAILS EAST OF THE CASCADES...
SHOWERS/ISOLATED THUNDERSTORMS PROBABLY HOLD OFF UNTIL MID-LATE
MORNING MONDAY...PERHAPS EVEN LATER THAN THAT OVER THE FAR EAST
SIDE. SPILDE

&&

.MARINE...UPDATED 200 PM PDT, SUNDAY, 31 MAY 2015...WEAK LOW
PRESSURE MOVES INTO THE WATERS TONIGHT WITH LIGHT SOUTHERLY WINDS
AND SCATTERED SHOWERS. 3 TO 5 FOOT SEAS WILL PERSIST MONDAY WITH
MORE NUMEROUS SHOWERS THAT WILL GRADUALLY TAPER OFF INTO TUESDAY
MORNING. A THERMAL TROUGH WILL BUILD INLAND LATE TUESDAY INTO
WEDNESDAY THEN PERSIST THROUGH THE END OF THE WEEK. THIS WILL BRING
MODERATE TO STRONG NORTH WINDS AND WIND DRIVEN SEAS BY WEDNESDAY
AFTERNOON WITH GALES LIKELY BEYOND 10 NM FROM SHORE IN THE AREA
SOUTH OF CAPE BLANCO. SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

MAS/JRS/JBL

In the hours before

Special weather statement, May 31, 6:13 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
613 PM PDT SUN MAY 31 2015

ORZ024-028-010145-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-EASTERN CURRY COUNTY
AND JOSEPHINE COUNTY-
613 PM PDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JOSEPHINE COUNTY...

AT 612 PM PDT...A STRONG THUNDERSTORM WAS OVER WILLIAMS...OR 16 MILES
SOUTH OF GRANTS PASS...MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
GRANTS PASS...CATHEDRAL HILLS TRAILS...MERLIN...WILLIAMS...GRAYBACK
MOUNTAIN TRAIL...WHITEHORSE PARK...GRIFFIN PARK...SCHROEDER PARK...
TOM PEARCE PARK...REDWOOD...HARBECK-FRUITDALE...MURPHY AND
WILDERVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4254 12354 4255 12323 4204 12324 4205 12338
TIME...MOT...LOC 0112Z 173DEG 26KT 4220 12331

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:13 PM PDTSpecial Weather StatementMFRJosephine32 min
May 31, 6:39 PM PDTAreal Flood AdvisoryMFRJosephine66 min
May 31, 7:13 PM PDTSpecial Weather StatementMFRJosephine47 min
May 31, 8:16 PM PDTSpecial Weather StatementMFRDouglas29 min
May 31, 9:54 PM PDTSevere Thunderstorm WarningMFRDouglas20 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.